MAUDE Adverse Event Report: CONMED CORPORATION ULTRABLATOR 90 DEGREE, 110MM LENGTH, 3.2MM DIAMETER, QTY 5; ELECTROSURGICAL, CUTTING & COAGULATION & ACCESSORIES

CONMED CORPORATION ULTRABLATOR 90 DEGREE, 110MM LENGTH, 3.2MM DIAMETER, QTY 5; ELECTROSURGICAL, CUTTING & COAGULATION & ACCESSORIES
Model Number ESA-5396
Medical Device Problem Code Material Puncture/Hole (1504)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 10/28/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The reported device is being returned to conmed for evaluation.A supplemental and final report will be filed following the completion of the device evaluation and complaint investigation.This issue will continue to be monitored through the complaint system to assure patient safety.
 
Event or Problem Description
This distributor reported on behalf of their customer that the esa-5396 device was being used during an unknown surgery on (b)(6) 2019 when the device got a hole in the shaft cover near the tip.It was confirmed that no fragmentation fell into the patient and there was no report of a delay.There was no report of patient injury, medical intervention or extended hospitalization due to the event.This report is being raised on the basis of malfunction with potential for injury upon reoccurrence.
 
Additional Manufacturer Narrative
Tracking information shows that the device was delivered to conmed; however, the device was unable to be located for evaluation.Based on the evaluation, by r&d engineering, of the provided photographs, the ceramic insulator fractured and has missing fragments.The ceramic appears to have fractured due to mechanical load, perhaps due to impact or being forced against another object such as a scope or cannula.The manufacturing documents from the device history record have been reviewed with special attention to the manufacturing and inspection of the product.The product released for distribution was found to have met all specifications prior to shipment.This is the only complaint for this lot number and failure mode within the past two years.A two-year review of complaint history revealed there has been a total of 6 complaints, regarding 7 devices, for this device family and failure mode.During this same time frame (b)(4) devices have been manufactured and shipped worldwide.Should all the complaint devices have been found confirmed for this reported failure, the rate of failure would be 0.0002.Per the instructions for use, the user is advised the following: warnings: electrodes must only be used in a conductive fluid medium to avoid insulation damage.If any visual defects are noticed in the insulation, or the ceramic/insulation is damaged in any way, stop using the device immediately and replace the device.Use ablators only within prescribed generator settings.High power generator settings, and prolonged use, may result in damage to the insulation, melting of the electrode tip or increased risk of patient burns.Do not bury electrode tip and insulator in tissue.The electrode tip must be completely surrounded by conductive fluid when activated in order to avoid damage to the insulation.Do not pry or pull tissue using the device.Insulation may be damaged.This issue will continue to be monitored through the complaint system to assure patient safety.

Brand Name
ULTRABLATOR 90 DEGREE, 110MM LENGTH, 3.2MM DIAMETER, QTY 5
Common Device Name
ELECTROSURGICAL, CUTTING & COAGULATION & ACCESSORIES
Manufacturer (Section D)
CONMED CORPORATION
11311 concept blvd.
largo FL 33773
MDR Report Key9320936
Report Number1017294-2019-00148
Device Sequence Number2616828
Product Code GEI
UDI-Device Identifier10845854020623
UDI-Public(01)10845854020623(17)240706(30)1(10)1034646
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K030720
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,foreign
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup
Report Date (Section B) 01/14/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date07/06/2024
Device Model NumberESA-5396
Device Catalogue NumberESA-5396
Device Lot Number1034646
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 11/05/2019
Supplement Date Received by Manufacturer01/13/2020
Initial Report FDA Received Date11/14/2019
Supplement Report FDA Received Date01/14/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1